Alert archive / Montana / Wind Advisories in 2009

Wind Advisory 11, NWS Missoula, MT

April 28, 20094 counties in Montana

NWS Missoula, MT issued this wind advisory at Apr 28, 2009, 12:51 PM MDT for 4 counties in Montana. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 12:51 PM MDT (18:51 UTC)
Expired
Apr 28, 2009, 7:53 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 281851
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1251 PM MDT TUE APR 28 2009


MTZ001>003-290600-
/O.NEW.KMSO.WI.Y.0011.090428T1851Z-090429T0600Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
1251 PM MDT TUE APR 28 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

NORTH TO NORTHEAST WINDS OF 25 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH
CAN BE EXPECTED THROUGH THIS EVENING. SEVERAL REPORTS OF GUSTY WINDS AND TREE
DAMAGE HAS BEEN REPORTED AROUND THE REGION. 

WIND GUSTS OF 45 TO 53 MPH HAVE BEEN REPORTED ALONG HIGHWAY 93
FROM EUREKA TO LAKESIDE AND HIGHWAY 2 FROM HUNGRY HORSE TO
KALISPELL. COLD CANADIAN AIR WILL CONTINUE TO FILTER INTO
NORTHWEST MONTANA THIS AFTERNOON AND EVENING...CAUSING THESE
GUSTY WINDS. THE PRESSURE GRADIENT CAUSING THESE STRONG WINDS
SHOULD RELAX SOME THIS EVENING AS THE SUN SETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS75 KMSO 290153
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
753 PM MDT TUE APR 28 2009


MTZ001>003-290300-
/O.CAN.KMSO.WI.Y.0011.000000T0000Z-090429T0600Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
753 PM MDT TUE APR 28 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA. HOWEVER...SUSTAINED
NORTHEAST WINDS 15 TO 25 MPH WITH OCCASIONAL GUSTS TO 35 MPH WILL
CONTINUE OVERNIGHT TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 28, 4:15 AM MDT, 8 hours 36 minutes earlier.

Area forecast discussion, Apr 28, 4:15 AM MDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
415 AM MDT TUE APR 28 2009

...A STRONG WINTER LIKE WEATHER SYSTEM WILL CONTINUE TO IMPACT THE
NORTHERN ROCKIES THROUGH WEDNESDAY...

.DISCUSSION...A STRONG UPPER LEVEL TROUGH WILL CONTINUE TO
STRENGTHEN OVER THE PACIFIC NORTHWEST TODAY AND PUMP AMPLE
MOISTURE INTO THE NORTHERN ROCKIES. ADDITIONALLY...COLD CANADIAN
AIR WILL CONTINUE TO PUSH ACROSS THE CONTINENTAL DIVIDE AND STALL
GENERALLY ALONG THE IDAHO/MONTANA BORDER. AS THE AFOREMENTIONED
MOISTURE GETS LIFTED UP AND OVER THE COLD FRONT...WIDESPREAD
PRECIPITATION WILL DEVELOP ACROSS THE REGION TODAY. THE MAIN FOCUS OF
THIS PRECIPITATION WILL BE ALONG THE CONTINENTAL DIVIDE INTO
SOUTHWEST MONTANA...THE CLEARWATER MOUNTAINS IN IDAHO AND THE
BITTERROOT MOUNTAINS IN MONTANA. THESE AREAS WILL SEE
PRECIPITATION IN THE FORM OF SNOW...WITH MODERATE TO HEAVY
SNOWFALL ACCUMULATIONS EXPECTED. IN ADDITION...NORTHEAST TO EAST
WINDS ASSOCIATED WITH THE PREVIOUSLY MENTIONED COLD FRONT WILL
STRENGTHEN AS THE PRESSURE GRADIENT TIGHTENS THIS MORNING. AREAS
RECEIVING A COMBINATION OF WINDS AND SNOW CAN EXPECT TO SEE PERIODS
OF BLOWING AND DRIFTING SNOW WITH VISIBILITY DROPPING TO NEAR ZERO
AT TIMES. DUE TO A COMBINATION OF CONCERN WITH ACCUMULATING SNOW
AND BLOWING SNOW...NUMEROUS WINTER WEATHER HIGHLIGHTS ARE IN
EFFECT. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

VALLEY LOCATIONS ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO
(WITH THE EXCEPTION OF THE HIGHER VALLEYS OF SOUTHWEST MONTANA)
CAN EXPECT GENERALLY A LIGHT SNOW OR A RAIN SNOW MIX TODAY.
TEMPERATURES IN THESE LOCATIONS ARE GENERALLY HOVERING RIGHT
AROUND FREEZING...AND THUS ANY SNOW ACCUMULATIONS ARE EXPECTED TO
REMAIN LIGHT.

THE UPPER LEVEL LOW WILL SLOWLY PUSH EASTWARD TONIGHT INTO
WEDNESDAY NIGHT. AS IT DOES SO...A MID LEVEL CIRCULATION IS
EXPECTED TO DEVELOP AND MOVE JUST SOUTH OF THE BUTTE AREA. THIS
IS A FAVORABLE ORIENTATION FOR ADDITIONAL ACCUMULATING SNOW
ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO. DUE TO THE
SLOW MOVEMENT OF THIS SYSTEM...PRECIPITATION WILL CONTINUE INTO
MID WEEK ACROSS MUCH OF THE REGION....ESPECIALLY ALONG THE
CONTINENTAL DIVIDE AND INTO THE BUTTE/BLACKFOOT REGION.

THE TROUGH OF LOW PRESSURE OVER THE REGION CONTINUES TO ELONGATE
THROUGH THURSDAY. THE BEST MOISTURE AND ENERGY FROM THE SYSTEM
APPEARS TO REMAIN ACROSS NORTH CENTRAL IDAHO INTO SOUTHWEST MONTANA.
THE COLDER AIRMASS CONTINUES TO BE ENTRENCHED OVER THE NORTHERN
ROCKIES. FRIDAY THROUGH SUNDAY...THE REGION WILL BE BETWEEN SYSTEMS.
A WEAK RIDGE DEVELOPS ON SUNDAY. TEMPERATURES BY SATURDAY SHOULD BE
NEAR SEASON NORMALS. THE MODELS ARE TRENDING TOWARDS THE SOLUTION OF
ANOTHER SYSTEM MOVING INTO BY THE BEGINNING OF NEXT WEEK. THE
UNCERTAIN IS THE TIMING OF THIS FEATURE. AT THIS TIME...THE GFS STILL
HAS THE BEST TRACK RECORD.

&&

.AVIATION...A STRONG WINTER-LIKE WEATHER SYSTEM WILL CONTINUE TO DIG
SOUTH ALONG THE PACIFIC NORTHWEST COAST AND STREAM MOISTURE INTO
THE NORTHERN ROCKIES. IN ADDITION...A CANADIAN COLD FRONT WILL CONTINUE
PUSHING THROUGH WEST CENTRAL MONTANA...BRINGING GUSTY
NORTHEASTERLY WINDS FOCUSED GENERALLY ACROSS NORTHWEST MONTANA AND
ALONG THE CONTINENTAL DIVIDE. PRECIPITATION IN THE FORM OF RAIN AND
SNOW WILL SPREAD SOUTH AND INCREASE IN COVERAGE AS MORE ENERGY IS
PUMPED INTO THE REGION FROM THE TROUGH. CEILINGS ARE EXPECTED TO
REMAIN LOW THROUGHOUT THE DAY AS RAIN AND SNOW SHOWERS INCREASE
IN COVERAGE AND INTENSITY. THIS WILL CAUSE MOUNTAINS AND PASSES TO
BE OBSCURED THROUGH THE DAY AND INTO THE OVERNIGHT HOURS. IN
ADDITION...LOW VISIBILITIES WILL ACCOMPANY THE STRONGEST SHOWERS.
KBTM WILL BE MOST AFFECTED BY THIS STORM SYSTEM WITH HEAVY SNOW
CAUSING REDUCED VISIBILITY AND CEILINGS OFF AND ON THROUGH THE
DAY. HOWEVER...AIRFIELDS KMSO...KSMN AND KGPI WILL BE PERIODICALLY
AFFECTED AS WELL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY ABOVE 5000 FEET
     FOR BUTTE/BLACKFOOT REGION.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING ABOVE 3500 FEET
     FOR WEST GLACIER REGION.

ID...WINTER WEATHER ADVISORY UNTIL 5 AM PDT WEDNESDAY FOR SOUTHERN
     CLEARWATER MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR EASTERN
     LEMHI COUNTY.

&&

SHORT TERM...VIA
LONG TERM....KOLATA
AVIATION...VIA
Hazardous weather outlook, Apr 28, 4:31 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
431 AM MDT TUE APR 28 2009

MTZ001-003-282245-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
431 AM MDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER PUSH OF COLD CANADIAN AIR WILL IMPACT NORTHWEST MONTANA
AND THE FLATHEAD AND MISSION VALLEYS TODAY. NORTH TO NORTHEAST
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL BE COMMON THROUGH
FAVORED EAST/WEST ORIENTED VALLEYS. IN ADDITION...LIGHT SNOW
IS EXPECTED THIS MORNING. LIGHT SNOW ACCUMULATIONS COULD COMBINE
WITH WINDS TO PRODUCE LOCAL AREAS OF LOWERED VISIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS AND SHOWER ACTIVITY WILL GRADUALLY DECREASE BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-MTZ004-282245-
NORTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
431 AM MDT TUE APR 28 2009 /331 AM PDT TUE APR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL BE WIDESPREAD ABOVE 3500 FEET TODAY.
ACCUMULATIONS OVER LOOKOUT PASS ARE POSSIBLE DURING THE MORNING
HOURS...CAUSING POTENTIALLY HAZARDOUS DRIVING CONDITIONS OVER THE
PASS. SHOWERS WILL BECOME MORE SCATTERED IN NATURE ESPECIALLY IN THE
VALLEYS DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWER ACTIVITY WILL CONTINUE OVER THE HIGHER TERRAIN INTO
THURSDAY. HOWEVER...SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-282245-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
331 AM PDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW SHOWERS WILL INCREASE OVER THE AREA TODAY. AS A
COLDER AIRMASS APPROACHES THE AREA THIS AFTERNOON...SNOW LEVELS WILL
FALL TO ABOUT 3000 FEET....CREATING THE POSSIBILITY OF ACCUMULATING
SNOW BY THIS EVENING. LOCATIONS EXPECTED TO BE IMPACTED BY
ACCUMULATING SNOW ARE GRANGEVILLE...COTTONWOOD AND WHITE BIRD
GRADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE AREA INTO THURSDAY AS
THE LOW PRESSURE SYSTEM SLOWLY MOVES EASTWARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-043-282245-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
431 AM MDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE TROUGH THE SEELEY SWAN REGION AND MISSOULA
AND BITTERROOT VALLEYS EARLY TUESDAY MORNING. MOISTURE ASSOCIATED
WITH AN ELONGATED PACIFIC TROUGH WILL STREAM UP AND OVER THE
BOUNDARY AND CREATE AREAS OF SNOW THIS MORNING. LIGHT
ACCUMULATIONS UP TO 2 INCHES ARE POSSIBLE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW SHOWERS WILL CONTINUE OVER THE AREA INTO THURSDAY AS
THE LOW PRESSURE SYSTEM SLOWLY MOVES EASTWARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.